Patient testing included erythrocyte sedimentation rate, C-reactive protein, viscosity level, cryoglobulins, and hepatitis C viral load. All studies were within normal limits. Brain and orbit magnetic resonance imaging with and without contrast were unremarkable. Given the suspicion of IFN-α–associated NAION, IFN-α was discontinued.
One week later, the patient returned complaining of decreased vision in the right eye. Visual acuity was 20/80, right eye and 20/200, left eye. There was bilateral dyschromatopsia, and visual fields showed progression of bilateral inferior field defects (Fig. 1B). Both optic discs were now swollen (Fig. 2C). The patient received a ten-day course of oral prednisone. Five months later, visual acuity and color vision were unchanged although visual fields had worsened (Fig. 1C), and there was bilateral optic disc pallor (Fig. 2D).
The interferons are a group of glycoproteins with complex antiviral, antitumor, and antiangiogenic properties. In 1995, Purvin (9) reported the development of acute bilateral sequential vision loss, likely from NAION, in two patients receiving IFN-α for malignant neoplasm. Since then, approximately 42 unilateral or bilateral cases of IFN-α–associated optic neuropathy have been published (8,10–14). According to the World Health Organization criteria, this association is considered “possible.” Although the pathophysiology of IFN-α–associated ocular toxicity is unknown, a number of mechanisms have been proposed including vasoocclusive (15), hypotensive (10,16), and immunologic (8).
NAION is characterized by decreased visual acuity, dyschromatopsia, a relative afferent pupillary defect and a swollen optic disc. Visual fields classically show an inferior altitudinal defect. Although the pathomechanism of NAION is unknown, it is presumed to result from circulatory insufficiency or infarct within the retrolaminar portion of the optic nerve head that is supplied by the short posterior ciliary arteries (SPCA).
Fluorescein angiography in NAION typically shows delayed and incomplete disc filling, late leakage of the optic disc, and no delay in choroidal filling. The normal choroidal filling time is suggestive of a relative vascular insufficiency distal to the split-off of the paraoptic branches from the SPCA (17–19).
Initially, our patient had no symptoms or definite clinical signs of bilateral NAION. Although the absence of an RAPD is consistent with bilateral involvement, there was no dyschromatopsia or optic disc edema in the asymptomatic fellow eye. However, FA demonstrated late leakage of both optic discs consistent with bilateral optic neuropathies and explains the absence of an RAPD. Given the usefulness of FA in this case to diagnose bilateral involvement, we suggest that patients with unilateral NAION presumed secondary to IFN-α should also have an FA looking for evidence of subclinical involvement of the fellow eye. This is because bilateral simultaneous NAION, whether clinical or subclinical, is much more likely to be secondary to drug toxicity from IFN-α rather than idiopathic. In cases with unilateral NAION, the clinician often struggles to decide whether NAION is idiopathic or possibly secondary to IFN-α making the decision to recommend discontinuing this medication more difficult. However, bilateral simultaneous involvement is suggestive of a toxic effect of IFN-α and should prompt the treating physician to discontinue treatment to try to salvage vision.
Although guidelines for routine ophthalmologic screening have been established for other medications with known ocular toxicity, there is no similar consensus for screening patients who are taking IFN-α for hepatitis C. Cases of clinically unilateral NAION and asymptomatic optic disc edema in the fellow eye have been reported in patients not receiving treatment with interferon-α (20). However, our case demonstrates that a patient taking IFN-α also can have asymptomatic disc edema and FA might be an important tool for the early diagnosis of impending IFN-α–associated NAION.
Category 1: a. Conception and design: D. M. Cestari, S. Lessell, D. Mantopoulos; b. Acquisition of data: D. M. Cestari. c. Analysis and interpretation of data: D. M. Cestari, S. Lessell, D. Mantopoulos. Category 2: a. Drafting the manuscript: D. M. Cestari, S. Lessell, D. Mantopoulos; b. Revising it for intellectual content: D. M. Cestari, S. Lessell, D. Mantopoulos. Category 3: a. Final approval of the completed manuscript: D. M. Cestari, S. Lessell, D. Mantopoulos.
1. Ikebe TNK, Goto M, Sakai Y, Kageyama S. A case of retinopathy induced by intravenous administration of interferon. Folia Ophthalmol Jpn (Ganka-Kiya). 1990;41:2291–2296.
2. Watanabe M, Ogasawara S, Takahashi A, Takada J, Tanaka Y, Okuwaki Y, Minamino T, Hidaka H, Nakazawa T, Shibuya A, Koizumi W. Branch retinal artery occlusion and central retinal vein occlusion associated with pegylated interferon plus ribavirin combination therapy for chronic hepatitis C. Cutan Ocul Toxicol. 2012;31:253–257.
3. Nazir L, Husain A, Haroon W, Shaikh MI, Mirza SA, Khan Z. Interferon-induced central retinal vein thrombosis. J Coll Physicians Surg Pak. 2012;22:735–736.
4. Shimura M, Saito T, Yasuda K, Tamai M. Clinical course of macular edema in two cases of interferon-associated retinopathy observed by optical coherence tomography. Jpn J Ophthalmol. 2005;49:231–234.
5. Sylvestre DL, Disston AR, Bui DP. Vogt-Koyanagi-Harada disease associated with interferon alpha-2b/ribavirin combination therapy. J Viral Hepat. 2003;10:467–470.
6. Oishi A, Miyamoto K, Kashii S, Yoshimura N. Retinopathy is not the only ocular symptom: myasthenia gravis in association with interferon therapy. Br J Ophthalmol. 2005;89:1542–1543.
7. Aldave AJ, Nguyen A. Ocular surface toxicity associated with topical interferon alpha-2b. Br J Ophthalmol. 2007;91:1087–1088.
8. Fraunfelder FW, Fraunfelder FT. Interferon alfa-associated anterior ischemic optic neuropathy. Ophthalmology. 2011;118:408–411, e401–e402.
9. Purvin VA. Anterior ischemic optic neuropathy secondary to interferon alfa. Arch Ophthalmol. 1995;113:1041–1044.
10. Hayreh SS. Role of nocturnal arterial hypotension in the development of ocular manifestations of systemic arterial hypertension. Curr Opin Ophthalmol. 1999;10:474–482.
11. Rue KS, Hirsch LK, Sadun AA. Impending anterior ischemic optic neuropathy with elements of retinal vein occlusion in a patient on interferon for polycythemia vera. Clin Ophthalmol. 2012;6:1763–1765.
12. Selcukbiricik F, Tural D, Senel TE, Sarica A, Soyluk O, Serdengecti S. Bilateral ischemic optic neuropathy developed under interferon therapy. Case Rep Ophthalmol Med. 2012;2012:102739.
13. Knyazer B, Lifshitz T, Marcus M, Kratz A, Zlotnik A, Levy J. Anterior ischemic optic neuropathy in a patient with hepatitis C treated with interferon-alpha and ribavirin. Isr Med Assoc J. 2011;13:251–253.
14. Seddik H, Tamzaourte M, Rouibaa F, Fadlouallah M, Benkirane A. Irreversible anterior ischemic optic neuropathy complicating interferon alpha and ribaverin therapy. Int J Hepatol. 2011;2011:814242.
15. Guyer DT, Yannuzzi LA, Slakter JS, Parke D, Kelley J, Tang RA, Marmor M, Abrams J, Miller JW, Gragoudas ES. Interferon-associated retinopathy. Arch Ophthalmol. 1993;111:350–356.
16. Senkus E, Jassem J. Cardiovascular effects of systemic cancer treatment. Cancer Treat Rev. 2011;37:300–311.
17. Arnold AC, Hepler RS. Fluorescein angiography in acute nonarteritic anterior ischemic optic neuropathy. Am J Ophthalmol. 1994;117:222–230.
18. Arnold AC, Badr MA, Hepler RS. Fluorescein angiography in nonischemic optic disc edema. Arch Ophthalmol. 1996;114:293–298.
19. Arnold AC. Pathogenesis of nonarteritic anterior ischemic optic neuropathy. J Neuroophthalmol 2003;23:157–163.
20. Hayreh SS. Anterior ischemic optic neuropathy. V. Optic disc edema an early sign. Arch Ophthalmol. 1981;99:1030–1040.